Kratom was involved in a significantly higher number of overdose-related deaths than previously believed, according to
However, deaths associated with the drug still remain infrequent.
Between 2016 and 2017, the CDC found that kratom was determined to have played a role in the deaths of 91 individuals — more than double previous estimates. In 2017, the FDA had only found evidence of
Kratom was rarely the sole cause of death. It was frequently used alongside other drugs, including the opioid fentanyl and its analogues, heroin, benzodiazepines, and cocaine.
In seven deaths, kratom was the only drug to test positive in a postmortem toxicology screen, but researchers said that the presence of other drugs couldn’t be ruled out.
Kratom (Mitragyna speciosa) is a South Asian tree. Leaves of the plant, consumed raw in capsules or tea, are known to produce mild stimulant and opioid-like effects. The plant has been used traditionally for centuries as an analgesic in Thailand and Myanmar.
In the United States, kratom is a legal but contentious substance. The FDA has frequently reiterated claims that it’s
Nonetheless, kratom has fostered support among users who view it as a safer, natural alternative to pain medication and illicit drugs like heroin.
Experts have called kratom an “atypical opioid” whose effects can vary depending on the dose. Taken in combination with other drugs can make an overdose hard to identify — and even harder to treat.
An opioid overdose typically involves depressed breathing, weak pulse, and unconsciousness. While a kratom overdose can involve some of these symptoms, it’s also frequently accompanied by others that are rarely associated with opioids, such as seizure, agitation, and rapid heart rate.
Treating these varying symptoms can’t be done with a single kind of medication. Whereas an opioid overdose is commonly treated with a drug like naloxone (Narcan), often referred to as the “anti-overdose” drug, symptoms like seizures and agitation are treated with benzodiazepines, a sedative.
The CDC report comes days after the Food and Drug Administration (FDA) issued a warning that products using the drug kratom aren’t safe due to heavy metal contamination.
The agency warns that chronic long-term exposure to nickel and lead can cause heavy metal poisoning. Symptoms may include nervous system damage, high blood pressure, and increased risk of certain cancers.
Dr. Rais Vohra, the medical director of the Fresno/Madera division of the California Poison Control System, told Healthline that the findings aren’t surprising, as lead is also found in a large number of imports from other countries, including jewelry, pottery, foods, and spices.
“We’ve already been telling people that kratom is dangerous,” he said. “There are acute effects, withdrawal effects, salmonella, and now here’s evidence that there are actually heavy metals as well. This is just one more reason to avoid kratom products.”
Kratom is considered a dietary supplement and as such isn’t regulated by the FDA. Public health officials have warned that consumers may not know what they’re getting.
Following a salmonella outbreak linked to kratom last year, both the FDA and the CDC warned individuals against consuming the drug in any form.
When it comes to kratom, it’s “buyer beware,” said Rick Spiller, MS, DABAT, FAACT, the director of the Central Ohio Poison Center at Nationwide Children’s Hospital in Columbus.
Spiller has previously published research on the increasing prevalence of kratom-related overdoses and calls to poison control centers.
According to his work, published in Clinical Toxicology, there’s been a 50-fold increase in the number of kratom-related calls to poison control centers between 2011 and 2017, jumping from about one call per month to two calls per day.
But unlike acute intoxication from the drug, effects of heavy metal exposure are likely to only be a risk for long-term users.
“These concentrations for a one-time dose aren’t concerning. But if this is taken regularly (in some cases it’s taken daily), these levels become a concern,” he told Healthline.
Exposure to lead in any capacity is potentially dangerous. There’s no safe level of exposure, according to the
Lead is particularly harmful to children, so exposure, even inadvertently from a substance like kratom, can be harmful.
“Small children have a very high risk of lead-related complications because they’re still growing. Their brains and bones are still developing, and lead exposure at younger ages can lead to damage that’s been well-documented,” Vohra said.
Nickel exposure occurs less frequently and is less harmful than lead, but still significant.
The most common health effect of nickel is in the form of an allergy, which often results in a rash.
Nickel needs to be ingested in large amounts to cause harm, but health problems have been observed from chronic, long-term exposure to nickel in workers at industrial plants where the metal is present in the air.
Serious, harmful health effects of nickel exposure may include chronic bronchitis, lung cancer, and nasal or sinus cancers.
Long-term kratom users who are curious about heavy metal exposure can get a lead concentration blood test done through their regular doctor. Testing for nickel exposure is less common and may require a specialist.
If you think you or someone you know has ingested a poison, call the American Association of Poison Control Centers 24/7 hotline at 800-222-1222.
Kratom has been associated with more overdose-related deaths than previously known, according to the CDC. While many of the fatalities also involved another drug, medical experts warn that kratom products can be dangerous.
The news comes days after a report from the FDA found significant levels of the heavy metals lead and nickel in kratom products.
Kratom products aren’t regulated and the FDA has repeatedly warned that they can be tainted with other substances and dangerous.
While exposure is unlikely to result in acute effects, the FDA and other experts warn that long-term exposure can lead to serious, adverse health outcomes from lead and nickel poisoning.
Kratom should be considered a dangerous substance around children, both for its pharmacological effects and as a potential source of lead exposure.